Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at May 30, 2017, 10:55 PM CDT for Presidio County, Texas. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- May 30, 2017, 10:55 PM CDT (03:55 UTC)
- Expired
- May 31, 2017, 4:16 PM CDT
- In force
- 17 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Presidio County, TX
The river
Written for the forecast point Rio Grande at Presidio International Bridge (PRST2).
- Action stage
- 12 ft
- Minor stage
- 15.5 ft
- Moderate stage
- 20 ft
- Major stage
- 22.9 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
037
WGUS44 KMAF 310355
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
1055 PM CDT Tue May 30 2017
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Presidio International Bridge affecting Presidio
County
Rio Grande below Presidio 5SE affecting Presidio County
Rio Grande at Castolon affecting Brewster County
.Over the past 24 hours, an approaching uppel-level storm system
from the west has produced thunderstorms with very rainfall in
the state of Chihuahua in Mexico, as well as rainfall on the U.S.
side of the Rio Grande watershed. As a result, elevated flows on
the Rio Conchos in Mexico and other tributaries to the Rio Grande
will push reaches of the Rio Grande into flood for at least the
next 24 hours. Much more rainfall is possible in these areas over
the next 24 hours, so frequent changes and updates are likely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued Wednesday morning.
&&
TXC377-311955-
/O.NEW.KMAF.FL.W.0005.170531T0355Z-170531T2116Z/
/PRST2.1.ER.170531T0027Z.170531T0600Z.170531T0916Z.NO/
1055 PM CDT Tue May 30 2017
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Presidio International Bridge.
* until Wednesday afternoon, or until the warning is cancelled.
* At 10PM Tuesday the stage was 16.4 feet (5.0 meters).
* flooding is occurring and flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue rising to near 16.7 feet (5.1
meters) by after midnight tomorrow. The river will fall below
flood stage early tomorrow.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood
stage, and flooding between the levees occurs. No damage to
structures is expected.
This crest compares to a previous crest of 16.6 feet (5.1 meters) on
Mar 23 2004.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Presidio Inter 12.0 15.5 16.4 Tue 10 PM 16.7 14.5 9.3 7.0
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Presidio Inter 3.7 4.7 5.0 Tue 10 PM 5.1 4.4 2.8 2.1
&&
LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443
$$
TXC377-311955-
/O.NEW.KMAF.FL.W.0006.170531T0736Z-170601T0106Z/
/PRDT2.1.ER.170531T0736Z.170531T0900Z.170531T1306Z.NO/
1055 PM CDT Tue May 30 2017
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande below Presidio 5SE.
* from late tonight to Wednesday evening, or until the warning is
cancelled.
* At 10PM Tuesday the stage was 8.3 feet (2.5 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by after midnight tomorrow and
continue to rise to near 9.7 feet (3.0 meters) by early tomorrow.
The river will fall below flood stage by tomorrow morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood
stage, and low lying areas begin to flood.
This crest compares to a previous crest of 9.7 feet (3.0 meters) on
Mar 13 2004.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Presidio 5SE 8.0 9.0 8.3 Tue 10 PM 8.2 9.7 6.0 4.2
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Presidio 5SE 2.4 2.7 2.5 Tue 10 PM 2.5 3.0 1.8 1.3
&&
LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401
$$
TXC043-311955-
/O.NEW.KMAF.FL.W.0007.170531T2351Z-170602T1221Z/
/CSTT2.1.ER.170531T2351Z.170601T0000Z.170601T0021Z.NO/
1055 PM CDT Tue May 30 2017
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Castolon.
* from Wednesday evening to Friday morning, or until the warning is
cancelled.
* At 10PM Tuesday the stage was 3.8 feet (1.2 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by tomorrow evening and continue
to rise to near 15.5 feet (4.7 meters) by tomorrow evening. The
river will fall below flood stage by tomorrow evening.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood
stage, and lowland flooding begins. The river begins to flood the
road between Santa Elena Canyon and Cottonwood Campground in Big
Bend National Park. The river begins to flood the parking lot at
Santa Elena Canyon, and cut off the nature trail into the canyon.
Campers in Cottonwood Campground need to prepare for possible
evacuations.
This crest compares to a previous crest of 15.5 feet (4.7 meters) on
Aug 27 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Castolon 13.0 15.0 3.8 Tue 10 PM 3.4 3.0 3.9 15.5
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Wed Wed
1AM 7AM 1PM 7PM
Castolon 4.0 4.6 1.2 Tue 10 PM 1.0 0.9 1.2 4.7
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$
441 follow-up statement
182
WGUS84 KMAF 311603
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
1103 AM CDT Wed May 31 2017
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Presidio International Bridge affecting Presidio
County
Rio Grande below Presidio 5SE affecting Presidio County
Rio Grande at Castolon affecting Brewster County
.Over the past few hours, rainfall over the Rio Grande watershed
has ended. As a result, river levels have decreased below action
stage and flood warnings that were in effect have been
cancelled. More rainfall is forecasted over the next 12hrs and may
cause minor rises along the Rio Grande, however the river should
remain below action stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
No further statements will be needed at this time.
&&
TXC377-311633-
/O.CAN.KMAF.FL.W.0005.000000T0000Z-170531T2116Z/
/PRST2.1.ER.170531T0027Z.170531T0330Z.170531T0555Z.NO/
1103 AM CDT Wed May 31 2017
The Flood Warning is cancelled for
the Rio Grande at Presidio International Bridge.
* At 10AM Wednesday the stage was 9.9 feet (3.0 meters).
* Fell below flood stage at 0:55 AM Wednesday.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to 4.3 feet (1.3 meters)
by tomorrow morning.
This crest compares to a previous crest of 12.6 feet (3.8 meters) on
Sep 17 2010.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Thu Thu
1PM 7PM 1AM 7AM
Presidio Inter 12.0 15.5 9.9 Wed 10 AM 5.1 4.6 4.5 4.3
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Thu Thu
1PM 7PM 1AM 7AM
Presidio Inter 3.7 4.7 3.0 Wed 10 AM 1.6 1.4 1.4 1.3
&&
LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443
$$
TXC377-311633-
/O.CAN.KMAF.FL.W.0006.000000T0000Z-170601T0106Z/
/PRDT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1103 AM CDT Wed May 31 2017
The Flood Warning is cancelled for
the Rio Grande below Presidio 5SE.
* At 10AM Wednesday the stage was 6.3 feet (1.9 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river crested below flood stage at 8.7 feet (feet
meters). The river will fall to 3.1 feet (0.9 meters) by .
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood
stage, and low lying areas begin to flood.
This crest compares to a previous crest of 9.9 feet (3.0 meters) on
Aug 31 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Thu Thu
1PM 7PM 1AM 7AM
Presidio 5SE 8.0 9.0 6.3 Wed 10 AM 7.5 5.6 4.0 3.1
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Thu Thu
1PM 7PM 1AM 7AM
Presidio 5SE 2.4 2.7 1.9 Wed 10 AM 2.3 1.7 1.2 0.9
&&
LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401
$$
TXC043-311633-
/O.CAN.KMAF.FL.W.0007.000000T0000Z-170602T1221Z/
/CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1103 AM CDT Wed May 31 2017
The Flood Warning is cancelled for
the Rio Grande at Castolon.
* At 10AM Wednesday the stage was 10.6 feet (3.2 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 13.8 feet (4.2
meters) this afternoon.
* Impact...At 13.0 feet (4.0 meters), the river reaches bankfull, and
no significant damage is expected.
This crest compares to a previous crest of 16.0 feet (4.9 meters) on
Aug 29 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Thu Thu
1PM 7PM 1AM 7AM
Castolon 13.0 15.0 10.6 Wed 10 AM 13.8 8.0 5.4 4.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Wed Wed Thu Thu
1PM 7PM 1AM 7AM
Castolon 4.0 4.6 3.2 Wed 10 AM 4.2 2.4 1.6 1.5
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at May 30, 8:59 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 30, 8:59 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 859 PM CDT Tue May 30 2017 .UPDATE... Updated the forecast to decrease PoPs northeast of the Pecos River through 06Z. && .DISCUSSION... Thick cirrus and the loss of daytime heating have greatly stabilized the boundary layer causing convection to decrease in the Permian Basin. Have updated the forecast to decrease PoPs through 06Z, but models are still showing an upper trough approaching later tonight which could increase rainfall again 06-12Z. && .PREV DISCUSSION... /issued 623 PM CDT Tue May 30 2017/ DISCUSSION... See aviation discussion below. AVIATION... SHRA/TSRA are slowly dissipating and are mostly far enough removed from TAF sites that TSRA can be omitted from fcst. TSRA will be included, however, starting with PROB30 groups as early as 09Z then TEMPO groups from 15Z-16Z onward. According to NAM soundings there is not too much concern for MVFR CIGS before 09Z and thereafter in assocn with TSRA. Most favored window for TSRA will from 17Z-22Z and considered going with prevailing conditions, but that timing can be dealt with better in later issuances. Most concern with TSRA will be potential for heavy rain, low vsby and small hail. PREV DISCUSSION... /issued 234 PM CDT Tue May 30 2017/ DISCUSSION... An upper level trough is over the Great Lakes area and another upper trough is over Northern Mexico/Southern California with west to southwest flow over the CWA. Southeast surface winds are resulting in a plentiful supply of low-level moisture. Rain and thunderstorms are developing across southern and western portions of the CWA. Expect additional development along these same areas later this afternoon into this evening. A few thunderstorms may become severe with good CAPE and lift expected over the area. The limiting factor will be mid-level lapse rates which will only be around 7 degrees C/km at best and not much shear. Temperatures today will continue to be below normal with highs mostly in the 80s. The upper trough out west will gradually move eastward bringing increasing upper lift over the area tonight into Wednesday. Low- level moisture will also increase bringing increasing chances of rain and thunderstorms. The threat of severe thunderstorms will transition to more of a heavy rain threat tonight into Wednesday. Pinpointing the area(s) of heaviest precipitation is a challenge but it generally looks like it will be along and near the Pecos River. However, areas of locally heavy rain are also possible elsewhere. Debated on whether to issue a Flash Flood Watch but decided against it due to the models not being in agreement on the location of the heaviest precipitation. There will likely be localized flash flooding tonight through Wednesday. A Flash Flood Watch may be issued on a future shift if conditions look more impressive. Expect temperatures to be even cooler on Wednesday with the increase in moisture and cloud cover. Heavy rain will continue into Wednesday night across portions of the area then decrease on Thursday. Temperatures will therefore increase back up into the 80s for most areas on Thursday with areas of rain and thunderstorms remaining. The upper trough will begin to move over the region on Friday with a weak dryline appearing to develop. This will allow for a chance of thunderstorms to remain in the forecast for the area and temperatures will likely continue to warm up from the previous day. The GFS and ECMWF diverge on precip output on Saturday with the ECMWF producing way more precip than the GFS. Kept in low POPS across the CWA for Saturday due to uncertainty. Temperatures on Saturday are expected to warm up into the 90s. Similar conditions are expected for Sunday. A general drying trend is expected for the early part of next week as well as temperatures that are at or above normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 79 63 83 / 40 70 60 50 Carlsbad 64 77 61 86 / 50 80 70 30 Dryden 67 80 66 85 / 90 90 50 50 Fort Stockton 65 77 62 86 / 90 90 60 40 Guadalupe Pass 58 71 57 80 / 70 80 60 30 Hobbs 60 73 59 82 / 40 90 70 40 Marfa 58 76 56 82 / 90 70 50 50 Midland Intl Airport 65 77 63 84 / 70 90 70 50 Odessa 65 76 62 84 / 70 90 70 50 Wink 65 77 63 87 / 70 90 70 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/10
Hazardous weather outlook, May 30, 9:27 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Midland/Odessa TX 927 PM CDT Tue May 30 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010230- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 927 PM CDT Tue May 30 2017 /827 PM MDT Tue May 30 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TONIGHT Scattered to numerous thunderstorms are expected through tonight, especially south of the Pecos River. Locally heavy rainfall and localized flash flooding will be the greater concern, although a few storms may become strong, capable of producing hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Numerous thunderstorms are expected across southeast New Mexico and much of west Texas Wednesday and Wednesday night. Locally heavy rainfall and localized flash flooding will be the greater concern, although a few storms may become strong, capable of producing hail and gusty winds. Thunderstorms are possible Thursday through Saturday across west Texas and much of southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 44 min |
| May 30, 10:55 PM CDT | River Flood Warning | MAF | Presidio | 21 hr |
| May 30, 10:55 PM CDT | River Flood Warning | MAF | Brewster | 56 hr |
| May 31, 5:11 AM CDT | Special Weather Statement | MAF | Terrell | 49 min |
| May 31, 12:58 PM CDT | Special Weather Statement | MAF | Midland | 32 min |
| May 31, 3:20 PM CDT | Special Weather Statement | MAF | Andrews, Gaines | 40 min |
| May 31, 3:33 PM CDT | Special Weather Statement | MAF | Borden, Dawson, Howard, Martin | 42 min |
| May 31, 4:32 PM CDT | Special Weather Statement | MAF | Midland | 58 min |
| May 31, 4:48 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Martin, Midland | 117 min |
| May 31, 5:18 PM CDT | Areal Flood Advisory | MAF | Andrews | 117 min |
| May 31, 5:54 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| May 31, 6:02 PM CDT | Special Weather Statement | MAF | Scurry | 43 min |
| May 31, 6:12 PM CDT | Special Weather Statement | MAF | Andrews | 48 min |
| May 31, 6:35 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.